Alert archive / Georgia / Red Flag Warnings in 2023

Red Flag Warning 5, NWS Atlanta, GA

November 28, 202315 counties in Georgia

NWS Atlanta, GA issued this red flag warning at Nov 28, 2023, 8:36 AM EST for 15 counties in Georgia. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 28, 2023, 8:36 AM EST (13:36 UTC)
Expired
Nov 28, 2023, 6:00 PM EST
In force
9 hr
Issued by
NWS Atlanta, GA

Counties Catoosa County, GA, Chattooga County, GA, Dade County, GA, Dawson County, GA, Fannin County, GA, Gilmer County, GA, Gordon County, GA, Lumpkin County, GA, Murray County, GA, Pickens County, GA, Towns County, GA, Union County, GA, Walker County, GA, White County, GA, Whitfield County, GA

The radar

The Northeast Alabama radar (KHTX), 139 km from the middle of the area, began a volume at 13:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 1.6 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2023-11-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2023-11-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -160 square meters per square second.1939587897117136156175Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1606 m above ground
0-6 km bulk shear
72 kt
0-1 km storm-relative helicity
-160 m²/s²
0-3 km storm-relative helicity
-70 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

154 
WWUS82 KFFC 281336
RFWFFC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Peachtree City GA
836 AM EST Tue Nov 28 2023

Default overview section
GAZ001>009-011>016-282145-
/O.NEW.KFFC.FW.W.0005.231128T1336Z-231128T2300Z/
Dade-Walker-Catoosa-Whitfield-Murray-Fannin-Gilmer-Union-Towns-
Chattooga-Gordon-Pickens-Dawson-Lumpkin-White-
836 AM EST Tue Nov 28 2023

..RED FLAG WARNING IN EFFECT UNTIL 6 PM EST THIS EVENING FOR
STRONG WINDS AND LOW HUMIDITY FOR FAR NORTH GEORGIA..

The National Weather Service in Peachtree City has issued a Red
Flag Warning for strong winds and low humidity, which is in 
effect until 6 PM EST this evening.

* Affected Area...Far north Georgia, including much of 
  Chattahoochee National Forest.

* Timing...Through 6 PM EST.

* Winds...Northwest at 15 to 20 mph with gusts near 30 mph. Gusts
  over 40 mph possible at elevations above 3000 feet. Winds will
  subside a little this afternoon.

* Relative Humidity...As low as 20 percent.

* Temperatures...Lower to mid 40s, even at ridge tops.

* Impacts...Due to low humidity and breezy winds, in addition to
  dry fuels and ongoing significant drought conditions, any fires
  that develop could spread rapidly. Outdoor burning is strongly
  discouraged.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This warning includes the Chattahoochee National Forests. A Red 
Flag Warning means that critical fire weather conditions are 
either occurring...or will occur within 24 hours.

Please advise the appropriate officials or fire crews in the
field of the Red Flag Warning.

&&

$$
2 follow-up statements
084 
WWUS82 KFFC 281351
RFWFFC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Peachtree City GA
851 AM EST Tue Nov 28 2023


GAZ001>009-011>016-282200-
/O.CON.KFFC.FW.W.0005.000000T0000Z-231128T2300Z/
Dade-Walker-Catoosa-Whitfield-Murray-Fannin-Gilmer-Union-Towns-
Chattooga-Gordon-Pickens-Dawson-Lumpkin-White-
851 AM EST Tue Nov 28 2023

..RED FLAG WARNING IN EFFECT UNTIL 6 PM EST THIS EVENING FOR
STRONG WINDS AND LOW HUMIDITY FOR FAR NORTH GEORGIA..

* Affected Area...Far north Georgia, including much of the
  Chattahoochee National Forest.

* Timing...Through 6 PM EST.

* Winds...Northwest at 15 to 20 mph with gusts near 30 mph. 
  Gusts over 40 mph possible at elevations above 3000 feet. 
  Winds will subside a little this afternoon.

* Relative Humidity...As low as 20 percent.

* Temperatures...Lower to mid 40s, even at ridge tops.

* Impacts...Due to low humidity and breezy winds, in addition to 
  dry fuels and ongoing significant drought conditions, any 
  fires that develop could spread rapidly. Outdoor burning is 
  strongly discouraged.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This warning includes the Chattahoochee National Forests. A Red
Flag Warning means that critical fire weather conditions are
either occurring...or will occur within 24 hours.

Please advise the appropriate officials or fire crews in the
field of the Red Flag Warning.

&&

$$
068 
WWUS82 KFFC 282307
RFWFFC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Peachtree City GA
607 PM EST Tue Nov 28 2023

GAZ001>009-011>016-290015-
/O.EXP.KFFC.FW.W.0005.000000T0000Z-231128T2300Z/
Dade-Walker-Catoosa-Whitfield-Murray-Fannin-Gilmer-Union-Towns-
Chattooga-Gordon-Pickens-Dawson-Lumpkin-White-
607 PM EST Tue Nov 28 2023

...RED FLAG WARNING HAS EXPIRED FOR STRONG WINDS AND LOW HUMIDITY 
FOR FAR NORTH GEORGIA...

Winds will become light this evening with gradually increasing 
humidity values.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this red flag warning went out at Nov 28, 6:33 AM EST, 2 hours 3 minutes earlier.

Area forecast discussion, Nov 28, 6:33 AM EST, 2 hours 3 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
633 AM EST Tue Nov 28 2023

...New 12Z Aviation Discussion...

.SHORT TERM...
(Today through Wednesday)
Issued at 415 AM EST Tue Nov 28 2023

An amplified upper level flow pattern is in place over the CONUS,
with a deep trough over south Canada extending into north Georgia
and a broad ridge to the west of the Rockies. Over the course of
the day, the axis of the trough will move eastward and clear the
forecast area while the ridge begins to slide southeast towards
the central CONUS. An upper level jet max rounding the southern
periphery of the aforementioned trough is spreading upper level
clouds across the forecast area, although the low-level airmass
remains far too dry for any precipitation chances. Speaking of
which, a cool and dry post-frontal airmass is in place across
north and central Georgia. Low temperatures will start the morning
in the upper 20s roughly north of I-85 and in the low to mid 30s
to the south.

At the surface, strong surface high pressure (1030+ mb) is
centered over the ArkLaTex, and move eastward today along with the
upper ridge. A strong pressure gradient ahead of the high will
lead to breezy winds of 10-15 mph with gusts as high as 25 mph.
Considering the cold morning temperatures and breezy winds, wind
chills are expected to be in the teens in portions of north
Georgia. The breezy winds will also help continue to dry out 10
hour fuels after wetting rain was observed on Sunday and Sunday
night. As the upper jet max drops through east Georgia and South
Carolina and the surface high approaches, skies will clear and a
reinforcing shot of dry continental air will be ushered into the
forecast area. High temperatures in this airmass will struggle to
get out of the 40s north of I-85, and will be in the low to mid
50s elsewhere across the area. Also ran on the lower side of
guidance for dewpoints considering both this reinforcing dry air
and diurnal mixing under the high pressure system, blending in
NBM10, CONSShort, and HRRR solutions. In spite of the cool
temperatures this afternoon, relative humidity values are forecast
to drop to 25-30 percent in the mid to late afternoon.
Considering these RH values, breezy winds, drying fuels, and the
ongoing drought across north Georgia, a Fire Danger Statement has
been issued for the forecast area until 7 PM EST.

Winds are expected to diminish tonight as the high moves closer
to north Georgia. With strong radiational cooling, morning lows on
Wednesday will range from the upper teens in the higher
elevations of far north Georgia to the mid 20s in central Georgia.
With light winds but little low-level moisture, some patchy frost
will be possible. Another clear and dry day is then expected on
Wednesday. High temperatures will be in the low to mid 50s across
the area. Strong diurnal mixing will be possible once again under
the high, and minimum RH values are forecast to range from 22-28
percent across the area. With these RH values and drier fuels than
today, another Fire Danger Statement will likely be needed on
Wednesday.

King

&&

.LONG TERM...
(Wednesday night through Monday)
Issued at 415 AM EST Tue Nov 28 2023

The long term period picks up on Wednesday night with overnight
lows in the mid-20s to lower 30s. Thursday will be dry amid the
high pressure regime with highs in the mid-50s to lower 60s.
Meanwhile, at the upper levels, a shortwave trough over the Four
Corners will dampen as it progresses eastward. Ensemble guidance
takes this disturbance across the Southeast on Friday along with
an associated surface low. Warm, moist air from the Gulf of Mexico
will be drawn northward into the low pressure system with PWAT
progged to reach 1.0" to 1.5" across the CWA -- on the upper-end
of climatology for this time of year. Widespread showers will move
in across the CWA on Friday with a slight chance of thunderstorms
roughly along and south of I-85. A lack of well-defined
forcing/dynamics suggests that the potential for strong to severe
storms is low. Waves of scattered to widespread showers (PoPs
generally 60% or greater) and isolated thunderstorms will persist
through the weekend into early next week as the CWA remains
downstream of upper-level troughing while continued advection of
GoM air supports a warm, moist environment. Have PoPs decreasing
late Monday night through Tuesday as ensemble guidance depicts the
persistent upper-level trough finally shifting over and east of
the Southeast.

Will need to continue to monitor the potential for flooding
(isolated flash flooding and rises on rivers, creeks, and streams)
as the updated QPF is for widespread rainfall totals of 3.0" to
4.0" with 4.25" to 4.75" along and south of I-85. Swaths of 5.0"
to 5.5" are possible where especially heavy rainfall and/or
repeated rounds of rainfall occur, and at this time, global
ensemble guidance suggests that the southwestern portion of the
CWA is where this is most likely to occur. Already near-normal
streamflows will rise in response to this rainfall and HEFS
(Hydrologic Ensemble Forecasting System) guidance continues to
depict between a 12% and 32% chance for several river gages (most
of which across central GA) to reach minor flood stage within the
next 10 days. Further changes to the QPF can be expected as this
rainfall event draws nearer and hi-res guidance can be taken into
account.

Martin

&&

.AVIATION...
(12Z TAFS)
Issued at 631 AM EST Tue Nov 28 2023

VFR conditions are expected through the period, with high clouds
streaming across the area expected to diminish in coverage through
the morning and early afternoon. Winds will be NW at 7-10 kts
during the early morning before increasing to 10-15 kts with gusts
as high as 25 kts after 14-15Z and through much of the afternoon.
Winds will begin to diminish, with gusts coming to an end, by
22-23Z.

//ATL Confidence...12Z Update...
High confidence on all elements.

King

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          23  52  30  61 /   0   0   0   0
Atlanta         27  52  32  60 /   0   0   0   0
Blairsville     18  49  27  58 /   0   0   0   0
Cartersville    20  53  28  61 /   0   0   0   0
Columbus        27  56  30  62 /   0   0   0   0
Gainesville     25  51  32  60 /   0   0   0   0
Macon           26  54  29  61 /   0   0   0   0
Rome            21  54  28  63 /   0   0   0   0
Peachtree City  23  53  27  61 /   0   0   0   0
Vidalia         29  55  31  63 /   0   0   0   0

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...King
LONG TERM....Martin
AVIATION...King
Hazardous weather outlook, Nov 28, 4:25 AM EST, 4 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
425 AM EST Tue Nov 28 2023

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-290930-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
425 AM EST Tue Nov 28 2023

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...Today and Tonight...

Wind chills in the teens are expected across far north Georgia
this morning with single-digit wind chills at the highest peaks of
the northeast Georgia mountains.

A Fire Danger Statement is in effect for portions of north and
central Georgia this afternoon and early evening due to low
relative humidity and breezy conditions.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

Wind chills in the teens are expected across much of north
Georgia on Wednesday morning with single-digit wind chills at the
highest peaks of the northeast Georgia mountains.

There is a slight chance for thunderstorms across portions of
north and central Georgia on Friday, Saturday, and Sunday. In
addition, periods of heavy rainfall could lead to localized flash
flooding and rises on rivers, creeks, and streams.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

In the hours before

Special weather statement, Nov 28, 3:33 AM EST, 5 hours 3 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
333 AM EST Tue Nov 28 2023

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-290000-
Dade-Walker-Catoosa-Whitfield-Murray-Fannin-Gilmer-Union-Towns-
Chattooga-Gordon-Pickens-Dawson-Lumpkin-White-Floyd-Bartow-
Cherokee-Forsyth-Hall-Banks-Jackson-Madison-Polk-Paulding-Cobb-
North Fulton-Gwinnett-Barrow-Clarke-Oconee-Oglethorpe-Wilkes-
Haralson-Carroll-Douglas-South Fulton-DeKalb-Rockdale-Walton-
Newton-Morgan-Greene-Taliaferro-Heard-Coweta-Fayette-Clayton-
Spalding-Henry-Butts-Jasper-Putnam-Hancock-Warren-Troup-
Meriwether-Pike-Upson-Lamar-Monroe-Jones-Baldwin-Washington-
Glascock-Jefferson-Harris-Talbot-Taylor-Crawford-Bibb-Twiggs-
Wilkinson-Johnson-Emanuel-Muscogee-Chattahoochee-Marion-Schley-
Macon-Peach-Houston-Bleckley-Laurens-Treutlen-Stewart-Webster-
Sumter-Dooly-Crisp-Pulaski-Wilcox-Dodge-Telfair-Wheeler-
Montgomery-Toombs-
333 AM EST Tue Nov 28 2023

...HIGH FIRE DANGER CONDITIONS THIS AFTERNOON INTO THE EVENING
FOR PARTS OF NORTH AND CENTRAL GEORGIA DUE TO LOW RELATIVE
HUMIDITIES...

Relative Humidities of 30 percent or less can be expected for
4 or more hours this afternoon into the evening. Winds will be
northwest at 10 to 15 mph with gusts of 20 to 25 mph.

With dry fuels, high fire danger conditions can be expected.

Please refer to your local burn permitting authorities
whether you may burn outdoors.  If you do burn outside,
use extreme caution.

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 28, 8:39 AM ESTWind AdvisoryFFCFannin, Gilmer, Lumpkin, Towns, Union, White4 hr

Nearby

Red Flag Warnings in Georgia, 2023Every red flag warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.